Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 43, NWS Wichita, KS

May 6, 1998Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 6, 1998, 5:07 PM CDT for Montgomery County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1998, 5:07 PM CDT (22:07 UTC)
Expired
May 6, 1998, 5:50 PM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Montgomery County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1998-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1998-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WUUS1 KICT 062209 RRA
SVRICT
KSC125-062250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT WED MAY 6 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS

* UNTIL 550 PM CDT
 
* AT 507 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
  NORTHWEST OF COFFEYVILLE NEAR ELK CITY...MOVING TO THE EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDEPENDENCE BY 520 PM
  CHERRYVALE BY 530 PM
  ELK CITY STATE PARK

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.


A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:20 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 6, 3:20 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT WED MAY 6 1998

SHORT TERM:
CNVTN CONTG TO FIRE ALG INVERTED SFC TROF XTNDG FM SFC LO OVR SPS-SW
KS. W/ SUBJ SFC LO CONTG TO PUMP GULF MSTR NW ACRS OK INTO SC & SE
KS INTERACTING W/ LFQ H5-H3 JET MAX (50-60KT & 100-130KT RSPCTVLY)
TS TO INTENSIFY ACRS SC & SE SXNS. WL INCL PSBLY SVR THIS EVNG
WORDING BOTH SXNS...SPCLY W/ TOR 293 IN EFCT THIS PD. SPD SHEAR NOT
OVRLY IMPRESSIVE THRU H7 BUT W/ STGR DYNAMICS ABV THIS LYR SVR TS
CANT BE RULED OUT. W/ MSTR-LADEN AMS AM GOING ABT 3-4F ABV MOS FOR
TNGTS MINS.
ES

...LONG TERM...
TREND/CHC OF CNVTN RMNS THE MAIN FCST CHALLENGE THRU END OF WEEK...
ANOTHER WK CANADIAN CDFNT PROGD TO DROP SWD ACRS CNTRL/SERN KS ON THU
AS CLOSED UPR LO CIRC DROPS SWD ACRS THE WRN DAKOTAS. CHC/S FOR CNVTN
SHUD DWINDLE THRU THE DAY AS SRN STREAM JET DYNAMICS SHIFTS SE OF
THE AREA AND SLGTLY DRIER/MORE STABLE AMS OVRSPREADS THE CWA. LUKS
LIKE A BRIEF RESPIT THEN INTO MIDDAY FRI WITH WK RDGG...BFR SWRN
U.S. UPR LOW EJECTS ENEWD ACRS THE SRN PLAINS LATE FRI INTO SAT.
INCRSG E/SELY LO LVL FLO AND MSTR RETURN AHD OF SYS ACRS WRN/CNTRL
KS BY FRI AFTN MAY GIVE RISE TO WDLY SCT CNVTN SO WL KEEP LOW POPS
GOING IN THE RSL/GBD AREAS. HOWEVER...BETTER CHC/S FOR TSTMS ACRS
THE REST OF THE AREA TO PROBLY HOLD OFF UNTIL FRI NGT. QUESTION THEN
BCMS PSN OF SFC BNDRY/MOVMT OF LOW CNTR AND WHERE MORE ORGANIZED
STMS/SVR THREAT WL RESIDE. AVN 60-72HR PROG WUD KEEP BEST CHC/S
FURTHER S INTO OK. HOWEVER TOO EARLY TO TELL ATTM. FWC TEMPS SEEM
RSNBL AND WL DEVIATE LTL THRU THE FCST.

DARMOFAL

FCSTID = 13
ICT   57  77  52  76 /  70  10   5  10
HUT   56  75  50  74 /  70  10   5  10
EWK   57  75  51  74 /  70  10   5  10
EQA   57  76  52  75 /  70  10   5  10
WLD   57  77  53  77 /  70  10   5  10
RSL   53  71  48  70 /  40  10   5  20
GBD   54  72  49  72 /  40  10   5  20
SLN   54  75  51  73 /  40  10   5  10
MPR   54  75  52  74 /  40  10   5  10
CFV   57  77  55  76 /  70  10   5  10
CNU   57  76  54  75 /  70  10   5  10
K88   57  76  53  75 /  70  10   0   0

.ICT...NONE.

In the hours before

Special weather statement, May 6, 1:15 PM CDT, 3 hours 52 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-062300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
115 PM CDT WED MAY 6 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL
KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

IN SOUTHEAST KANSAS:

ALLEN       GREENWOOD    NEOSHO     WILSON
CHAUTAUQUA  BOURBON      LABETTE
ELK         MONTGOMERY   WOODSON

SYNOPSIS:
LOW PRESSURE POSITIONED OVER WICHITA FALLS TEXAS IS PUMPING GULF
MOISTURE NORTHWEST ACROSS OKLAHOMA INTO SOUTH-CENTRAL AND
SOUTHEAST KANSAS. THE APPROACH OF A STRONG MID TO UPPER LEVEL JET
ACROSS THE SOUTHERN PLAINS INJECTING DRIER AIR ALOFT WILL INTER-
ACT WITH THE MOISTENING LOWER ATMOSPHERE TO INDUCE DESTABLIZATION
OF THE ATMOSPHERE OVER KANSAS THIS AFTERNOON AND EVENING. THE
GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH
OF A LINE FROM HUTCHINSON TO NEWTON TO EUREKA TO IOLA. HOWEVER...
RESIDENTS IN CENTRAL KANSAS SHOULD ALSO REMAIN ALERT FOR SEVERE
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
EVENING...ESPECIALLY IN SOUTH-CENTRAL AND SOUTHEAST KANSAS.
ES
Special weather statement, May 6, 1:15 PM CDT, 3 hours 52 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-062300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
115 PM CDT WED MAY 6 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL
KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

IN SOUTHEAST KANSAS:

ALLEN       GREENWOOD    NEOSHO     WILSON
CHAUTAUQUA  BOURBON      LABETTE
ELK         MONTGOMERY   WOODSON

SYNOPSIS:
LOW PRESSURE POSITIONED OVER WICHITA FALLS TEXAS IS PUMPING GULF
MOISTURE NORTHWEST ACROSS OKLAHOMA INTO SOUTH-CENTRAL AND
SOUTHEAST KANSAS. THE APPROACH OF A STRONG MID TO UPPER LEVEL JET
ACROSS THE SOUTHERN PLAINS INJECTING DRIER AIR ALOFT WILL INTER-
ACT WITH THE MOISTENING LOWER ATMOSPHERE TO INDUCE DESTABLIZATION
OF THE ATMOSPHERE OVER KANSAS THIS AFTERNOON AND EVENING. THE
GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH
OF A LINE FROM HUTCHINSON TO NEWTON TO EUREKA TO IOLA. HOWEVER...
RESIDENTS IN CENTRAL KANSAS SHOULD ALSO REMAIN ALERT FOR SEVERE
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
EVENING...ESPECIALLY IN SOUTH-CENTRAL AND SOUTHEAST KANSAS.
ES

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.